Alert archive / Mississippi / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Jackson, MS

March 1, 20214 counties in Mississippi; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this areal flood warning at Mar 1, 2021, 8:45 AM CST for 4 counties in Mississippi; Ashley County, Chicot County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2021, 8:45 AM CST (14:45 UTC)
Expired
Mar 1, 2021, 11:45 AM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Ashley County, AR, Chicot County, AR, Bolivar County, MS, Leflore County, MS, Sunflower County, MS, Washington County, MS

The radar

The Little Rock radar (KLZK), 167 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WGUS44 KJAN 011445
FLWJAN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson MS
845 AM CST Mon Mar 1 2021

ARC003-017-MSC011-083-133-151-011745-
/O.NEW.KJAN.FA.W.0002.210301T1445Z-210301T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashley AR-Chicot AR-Bolivar MS-Leflore MS-Sunflower MS-Washington MS-
845 AM CST Mon Mar 1 2021

The National Weather Service in Jackson has issued a

* Flood Warning for...
  Ashley County in southeastern Arkansas...
  Chicot County in southeastern Arkansas...
  Northwestern Leflore County in north central Mississippi...
  Bolivar County in northwestern Mississippi...
  Sunflower County in northwestern Mississippi...
  Washington County in northwestern Mississippi...

* Until 1145 AM CST.

* At 845 AM CST, emergency management reported heavy rain in the 
  warned area. Flooding is ongoing or expected to begin shortly. 
  Between 1 and 3 inches of rain have fallen.

Some locations that will experience flooding include...
  Greenville, Cleveland, Indianola, Crossett, Leland, Ruleville, 
  Hamburg, Hollandale, Lake Village, Moorhead, Dermott, Eudora, 
  Shelby, Shaw, Drew, Wilmot, Avon, Parchman, North Crossett and 
  West Crossett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3310 9214 3340 9199 3339 9146 3356 9145
      3359 9113 3369 9123 3367 9104 3377 9114
      3378 9099 3397 9109 3408 9087 3411 9096
      3411 9066 3399 9066 3399 9045 3381 9045
      3379 9017 3301 9092

$$

TW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this areal flood warning went out at Mar 1, 5:54 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 1, 5:54 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
554 AM CST Mon Mar 1 2021

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

Most concerns will be associated with a cold front pushing south
across the area this morning. SHRA/-RA and reduced ceilings will
continue to accompany the front along with gusty northerly surface
winds as it reaches the Gulf Coast later today. Although rainfall
coverage will diminish later today, an approaching disturbance
will begin to increase the rain later tonight. /EC/

&&

.DISCUSSION...

Today through tonight: A cold front will continue to push south
across the forecast area today, and eventually move into the
northern Gulf of Mexico by this evening, where it is forecast to
stall. Meanwhile, moist southwest flow aloft will ascend the
frontal slope and result in additional rain across the ArkLaMiss
region, with the greatest moisture convergence generally
remaining over the soaked northwest portions of the forecast area
where the current flash flood watch is located. Rainfall rates are
not all that impressive early this morning in the watch area with
observations showing up to half an inch/hr at most, but given the
high precipitable water airmass (> 1.5 inches) and sufficient
instability for deep convection (most unstable CAPE > 500 j/kg),
will keep the watch going. As a shortwave trough moves east across
the Southern Plains and approaches the forecast area tonight, it
will induce a frontal wave, and we should see rain redevelop and
become widespread by daybreak. /EC/

Tuesday through Sunday: The upper trough will quickly swing
through the region on Tuesday as cyclogenesis deepens at the
surface over the northern Gulf. Due to the positioning of the
surface and upper lows, severe storms are not expected over the
CWA. Some deep convection will continue on Tuesday but with the
swift movement of the trough the precip will push quickly off to
the east by late Tuesday. With northwest flow aloft and surface
high pressure following the exit of the trough, conditions will be
quiet with near normal temps expected through the rest of the
week. Highs will be in the upper 50s to mid 60s with lows in the
upper 30s to low 40s across the area. An upper shortwave will dive
down from the Colorado Rockies into the southern Plains on Friday
and knick our area late Friday into Saturday. Some rain will
likely affect our CWA with this system but it's uncertain how much
at this time. The southwestern parts of the area will have the
best chances for rainfall as the trough weakens as it begins its
move around the base of the upper longwave trough situated over
the eastern US. Otherwise, the remainder of the forecast will be
quiet with near normal temps continuing into next week. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       63  44  50  40 /  84  90  96  36
Meridian      65  44  50  42 /  84  80 100  64
Vicksburg     60  45  50  39 /  88  85  96  18
Hattiesburg   72  48  54  42 /  80  90  99  59
Natchez       66  47  51  40 /  87  90  93  21
Greenville    51  43  46  38 /  91  52  90  14
Greenwood     55  43  49  39 /  90  55  92  29

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until noon CST today for MSZ018-019-025>030-
     034>036-040-041.

LA...Flash Flood Watch until noon CST today for LAZ007>009.

AR...Flash Flood Watch until noon CST today for ARZ074-075.

&&
Hazardous weather outlook, Mar 1, 4:41 AM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
441 AM CST Mon Mar 1 2021

ARZ074-075-LAZ007>009-MSZ018-019-025>030-034>036-040-041-021045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Washington-Humphreys-Holmes-Issaquena-Sharkey-
441 AM CST Mon Mar 1 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Heavy rain will continue to be possible through the morning. Given
the soaked ground conditions, additional heavy rain could result
in flooding of low lying and poor drainage areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ015-016-023>026-MSZ031>033-037>039-042>066-072>074-021045-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
441 AM CST Mon Mar 1 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

20

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:44 PM CSTRiver Flood WarningJANClay38 hr
Feb 28, 7:44 PM CSTRiver Flood WarningJANMadison, Yazoo21 days
Mar 1, 12:16 PM CSTRiver Flood AdvisoryJANClaiborne, Jefferson, Warren18 days
Mar 1, 12:16 PM CSTRiver Flood AdvisoryJANAdams, Wilkinson11 days
Mar 1, 12:16 PM CSTRiver Flood AdvisoryJANIssaquena, Washington24 days
Mar 1, 5:03 PM CSTAreal Flood WarningJANAshley, Chicot4 hr

Nearby

Areal Flood Warnings in Mississippi, 2021Areal Flood Warnings in Arkansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.